4 Ways to Plan for Changing Psychiatric Medication

Editor’s note: Please see a doctor before starting or stopping a medication.

Over the years, I’ve worked closely with my psychiatrists, therapists and family doctor to assess my medication needs for treating my depression. I truly believe that medication was an important part in my recovery. But trying to find the right medication has taken a lot of trial and error.

My first doctor told me that there’s “no one size fits all” solution — and she was right about that.

A lot of friends and other people struggling with mental illness have complained to me about the side effects of their medication, often causing them to stop taking medication entirely — usually without the support of their doctors.

I have personally tried a variety of medications with varying success. Most of the time, I was just trading one uncomfortable side effect for another.

There was also a side effect I was not prepared for at all. No one told me that there could be serious withdrawal symptoms associated with stopping a medication — sometimes lasting weeks or months.

I was not prepared for the vertigo, nausea and irritability that came with this last switch of medication. It sucked. Straight up. I won’t sugar coat it. I’ve really had to push through the withdrawal symptoms, and I’m even still experiencing them weeks later.

Here are some tips I’ve found are helpful for planning cessation of medication or switching to a different type of medication:

1. Strategize with your health professionals.

It has been essential to communicate with my doctor. We discussed a plan with follow ups and a process for lowering dosages that would lessen the side effects. We planned out regular follow ups to ensure that I was handling things well — both mentally and physically.

2. Take care of your body.

I love “junk” food. A lot. And I’m big on comfort food. Moderation can sometimes be a problem (and people have often warned me against using food as a coping strategy), however, in my personal experience, sometimes soothing my symptoms are more important than having a 100 percent “healthy” diet. I tried to switch up some of my favorite “junk” foods options to foods that make me feel better. Although, when the world is spinning and I feel sick to my stomach, I try to put in whatever will stay down.

And stay hydrated! I stocked up on coconut water and made a few large jugs of fruit infused water.

Making sure I got enough sleep was also essential, so getting the sleep that my body needed was an a crucial part of my physical recovery.

3. Take time off if you can.

Work was often difficult and I ended up having to take a few days off. Luckily, I work in a pretty supportive environment and my coworkers were understanding. Limiting stress and taking time off was truly beneficial.

Cut down on your social calendar and take up a relaxing hobby like walking in nature or meditation. Meditation has been an excellent coping strategy on the days when I’m feeling the dizziness associated with withdrawal or when walking may be too difficult.

4. Build a network of support.

I was lucky to have a great support network made up of my friends and family. Over the years, I have learned that communicating my limitations while dealing with medical side effects or withdrawal symptoms helps my support system understand what I’m going through. I used to have an issue with cancelling plans last minute, which let a lot of my close friends down. I didn’t want to bail on our plans, but I was often so sick from medication that I just couldn’t keep my commitments.

When I am planning a change in medication or when I’m stopping a medication, I’ve been clear while making plans about the potential issues about those plans being concrete. This way, people close to me know that I still value our connections, even if I’m not able to live up to expectations for the time being. This also takes pressure off of me. There’s nothing worse than feeling like you’re losing friends when you’re already struggling to cope with the side effects of medication.

Discontinuation syndrome, for me, has been an ongoing struggle that adds another difficult layer to living with mental illness. Over the years, I’ve had some medications without any side effects or issues with discontinuation, but others have been extremely difficult to cope with. It can be  debilitating. But by creating a plan, I’ve been able to survive this process just a little bit better.

We want to hear your story. Become a Mighty contributor here.

Thinkstock photo via smartstock

Find this story helpful? Share it with someone you care about.

Related to Mental Health

Sinead O'Connor

Sinead O'Connor Will Be on the Season Premiere of 'Dr. Phil'

On Tuesday, Sinead O’Connor will sit down with Dr. Phil on the season premiere of his show. Last month, O’Connor posted a video on Facebook saying she was suicidal, and after getting support from fans, began documenting her mental health through the social platform. In a promotional clip for next week’s episode, O’Connor tells Dr. Phil, [...]
Male lecturer looking at students writing in a classroom

5 Ways Teachers Should Support Students With Anxiety and Depression

Having anxiety and depression can be hard. But having anxiety and depression while in school can be almost impossible. Getting out of bed is hard enough, but getting up and going to school is a entirely different feat. Going to school could be easier if someone understood how I felt and how hard I’m trying. [...]
bible man

The Church Needs to Stop 'Sad Shaming' People With Mental Illness

I recently heard a sermon about how to find contentment. It was part of an otherwise enlightening series about “how to mess up in life.” In it, the pastor, who I greatly respect, outlined eight ways we end up unhappy based on the choices we make. It was a well-intended list: never having enough, being [...]
depressed woman sitting in the dark bedroom

Why We Need to Take Mental Health 'Sick Days' Seriously

Yesterday I was feeling sick. I had gone to bed the night before with a headache and was awake at 4 a.m. feeling nauseous. I woke up in the morning with an overwhelming feeling of exhaustion. I got up, got the kids off to school, came home and went back to bed — sleeping for [...]